Virginia, 2011

Damaging Winds in Virginia, July 23, 2011

July 23, 2011 · NWS RNK · 9 events in 6 counties and zones

An upper level storm system trapped under a large upper level ridge moved across during the afternoon, and combined with daytime heating, to ignite thunderstorms. Enough instability existed for some of these storms to become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level storm system trapped under a large upper level ridge moved across during the afternoon, and combined with daytime heating, to ignite thunderstorms. Enough instability existed for some of these storms to become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 23, 8:55 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 23, 8:55 AM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 AM EDT SAT JUL 23 2011

.SYNOPSIS...
THE CENTER OF THE UPPER RIDGE SLOWLY RETROGRADES OVER THE WEEKEND.
A COLD FRONT WILL SINK SOUTH TOWARD US EARLY NEXT WEEK. A BUBBLE OF
CANADIAN HIGH PRESSURE SCOOTS OVER THE MIDDLE ATLANTIC BY THE
MIDDLE OF THE WEEK...FOLLOWED BY ANOTHER WARM UP BY LATE WEEK.
&&

.NEAR TERM /THROUGH TONIGHT/...
LITTLE CHANGE TO THE GOING HEAT ADVISORY AS EXPECT DEWPOINTS TO
ACTUALLY LOWER A BIT UNDER THE WEST WIND THIS AFTERNOON WHICH
SHOULD KEEP INDICES A BIT LOWER CLOSER TO THE BLUE RIDGE. HOWEVER
WILL NEED TO MONITOR AREAS ALONG THE VIRGINIA FOOTHILLS TO SEE IF
DEWPOINTS/TEMPS END UP BEING HIGHER WHICH COULD PUSH A COUPLE MORE
COUNTIES HEAT INDEX CLOSER TO 105. OTRW THICKNESS SUPPORTS HIGHS
UPPER 90S TO NEAR 100 EAST AIDED BY WEAK DOWNSLOPE...AND 90-95
BLUE RIDGE. EXPECT A BIT SLOWER START OVER THE FAR WEST DUE TO
CLOUDS/ISOLATED SHRA TO HOLD VALUES IN THE 80S TO AROUND 90.

OTRW MODIFIED MORNING RAOBS SHOW QUITE A BIT OF UNCAPPED
INSTABILITY FOR THE AFTERNOON WITH 2-3K CAPES AND LARGE DCAPES
DESPITE LACK OF MUCH DRY AIR ALOFT. WEAK STEERING AND HIGH PWATS
SHOULD ALSO PROMOTE MORE MICROBURST NATURE POTENTIAL ALONG WITH
HEAVY RAINFALL AS THE RESIDUAL VORT ALONG THE APPS SHIFTS SLOWLY
EAST AND WEAKENS. THUS APPEARS INITIAL BEST COVERAGE WILL TAKE
PLACE OVER THE WEST WHERE HAVE OLD OUTFLOW AND EARLY ISOLATED
-TSRA...THEN PERHAPS MORE ACROSS THE NORTH...CLOSER TO THE DEEPER
MOISTURE AXIS TO THE NORTH PER LATEST LOCAL WRF/HRRR. EXPECT WEAK
WESTERLY FLOW TO LIKELY LIMIT COVERAGE OUT EAST UNTIL LATER IN THE
DAY SO KEEPING LOW TO SLIGHT POPS THERE...AND HIGHER CHANCE TO
LOW LIKELYS IN SPOTS MOUNTAINS WHERE WILL INCLUDE HEAVY RAIN
MENTION.

TONIGHT...THE TRACK OF THE VORT SHOULD BE TAKING MOST OF THE
CONVECTION EAST OF US IN THE EVENING WITH THE CHANCES OVERNIGHT IN
THE WEST FALLING OFF TO SLIGHT CHANCE...AS AN INCOMING MCS LOOKS TO
STAY NORTH OF THE CWA OVER OHIO INTO WRN PA/NRN WV...ALONG THE
BACKDOOR COLD FRONT. WILL EXPERIENCE ANOTHER MUGGY NIGHT WITH LOWS
IN THE UPPER 60S TO LOWER 70S FOR MOST AREAS.

SEE CLIMATE SECTION FOR RECORD HIGHS FOR TODAY. POTENTIAL FOR LYH TO
SEE A RECORD BARRING ANY CLOUD COVER...CONVECTION.
&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
WE ANTICIPATE THE AXIS OF THE UPPER RIDGE TO SHIFT WESTWARD BY THE
END OF THE WEEKEND...WITH THE PREVAILING UPPER LEVEL FLOW TO BECOME
MORE NORTHWEST. THIS SCENARIO WILL ALLOW FOR SHORTWAVE DISTURBANCES
OVER THE GREAT LAKES REGION TO HAVE A GREATER POTENTIAL TO IMPACT
OUR REGION. ALSO...THE PREVAILING 850MB FLOW OVER OUR REGION WILL
HAVE ITS ORIGINS FROM OVER THE CENTRAL GULF OF MEXICO. DECREASED CAP
STRENGTH...INCREASING UPPER LEVEL DYNAMICS...AND A GREATER LOW LEVEL
MOISTURE ALL POINT TOWARDS A FORECAST WITH GREATER CHANCES OF
DAYTIME...AND NIGHTTIME CONVECTION SUNDAY INTO SUNDAY NIGHT.

ON MONDAY...A COLD FRONT IS EXPECTED TO HEAD SOUTHEAST THROUGH THE
AREA. THIS FEATURE WILL ACT AS THE MAIN FOCUS FOR SHOWERS AND
POTENTIALLY STRONG THUNDERSTORMS TO SWEEP ACROSS THE AREA.

SURFACE HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT FOR TUESDAY.
ANTICIPATE TEMPERATURES AROUND OR SLIGHTLY ABOVE NORMAL BUT WITH DEW
POINTS AROUND TEN DEGREES LOWER THAN RECENT DAYS.
&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
THE OMNIPRESENT UPPER RIDGE ACROSS THE SOUTHERN 2/3 OF THE CONUS
BEGINS TO SHIFT BACK TOWARD THE EAST BY MID TO LATE WEEK AND MAY
BE POSITIONED OVER THE MID-ATLANTIC BY FRIDAY. THE RESULT WOULD BE
INCREASED HEAT YET AGAIN AND A POSSIBLE REPLAY OF THE WHAT WE ARE
CURRENTLY GETTING IN TERMS OF TEMPS. BOTH GFS AND ECMWF ARE
SHOWING SOMETHING LIKE THIS WITH 596DM HEIGHTS OVER THE EASTERN
SEABOARD BY FRIDAY. SO BOTTOM LINE IS A CONTINUATION OF THE
PATTERN..SLIGHT COOLING EARLY WEEK FOLLOWED BY INTENSIFICATION OF
THE HEAT THURSDAY AND ESPECIALLY FRIDAY INTO NEXT WEEKEND. COULD
BE LOOKING AT MORE HEAT ADVISORIES/WARNINGS. MAINTAINED AFTERNOON
POPS IN THE SLIGHT TO LOW CHANCE RANGE SINCE THE COMBINATION OF
HEAT AND MOISTURE MAKES STORMS POSSIBLE WITH ALMOST ANY WEAK
TRIGGER..ALTHOUGH WIDESPREAD OR ORGANIZED ACTIVITY UNLIKELY.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
FOG FORMATION HAS BEEN LIMITED BY CLOUDINESS IN THE WEST WHILE
DANVILLE HAS CLEARED OUT ALLOWING THEM TO DROP TO 3SM. THE FOG
WILL SUBSIDE WITHIN AN HOUR OF THE TAF ISSUANCE...WITH HAZY SKIES
EXPECTED OUT EAST. THE THREAT OF CONVECTION IS HIGH ENOUGH IN LWB
LATER TODAY THAT ADDED VCTS TO THE TAF. OTHERWISE KEPT CB AT BLF
AND ADDED IT TO ROA/BCB. OTHERWISE...LOOKING AT VFR MOST OF THE
PERIOD. ANY STORMS WILL WEAKEN AND END THIS EVENING LEAVING BEHIND
ANOTHER FOGGY NIGHT...ESPECIALLY FOR THE MTNS WHERE I THINK MOST
STORMS WILL BE TODAY. NOT OUT OF THE QUESTION THAT BLF/LWB AND BCB
ALL EXPERIENCE SUB IFR CONDITIONS LATE TONIGHT.

SUNDAY LOOKS LIKE A REPEAT OF TODAY WITH STORMS DEVELOPING ACROSS
THE MTNS BY MIDDAY AND WITH THE FRONT STAYING NORTH OF US...THE
MAIN THREAT WILL STAY IN THE NRN FORECAST AREA BUT COULD SCT
CONVECTION AREA WIDE.

THE RIDGE BREAKS DOWN SUNDAY NIGHT INTO EARLY NEXT WEEK WITH A
FRONT MOVING IN. THIS FRONT SHOULD BRING A BETTER THREAT OF TSRA
TO MOST OF THE CWA MONDAY. AS COOLER AIR ARRIVES INTO TUESDAY
MORNING THERE SHOULD BE SOME IFR FOG WITH A WET GROUND THEN A DRY
TUESDAY PM FOLLOWS.

&&

.CLIMATE...
ROANOKE AND BLACKSBURG BROKE/TIED THEIR WARMEST LOW TEMPERATURE ON
JULY 22ND. SEE WBCRERRNK.

RECORD HIGHS   SAT/23RD

ROANOKE         99/1952
LYNCHBURG       98/2010
DANVILLE       103/1952
BLACKSBURG      93/1991
BLUEFIELD       90/1999

RECORD WARMEST LOW TEMPERATURES
               SAT/23RD

ROANOKE        75/2010
LYNCHBURG      78/1930
DANVILLE       75/2010
BLACKSBURG     71/1999
BLUEFIELD      71/1999

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ035-043>047-
     058-059.
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ004>006.
WV...NONE.

&&

SYNOPSIS...KM/WP
NEAR TERM...JH/WP
SHORT TERM...DS
LONG TERM...PC
AVIATION...JJ/WP
CLIMATE...
Hazardous weather outlook, Jul 23, 2:45 AM EST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 AM EDT SAT JUL 23 2011

NCZ003-019-020-VAZ019-022>024-032>034-240745-
SURRY-WILKES-YADKIN-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-
345 AM EDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES THIS AFTERNOON WILL RANGE FROM 100 TO 104 DEGREES.
ALSO SOME THUNDERSTORMS THAT FORM TODAY COULD BRING DAMAGING WINDS
AND TORRENTIAL RAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>018-020-WVZ042>045-240745-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
345 AM EDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS AND ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ035-043>047-058-059-240745-
STOKES-ROCKINGHAM-CASWELL-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
345 AM EDT SAT JUL 23 2011

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 23, 9:55 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1055 AM EDT SAT JUL 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     4 W SMITH MOUNTAIN LAKE 37.08N 79.66W
07/22/2011                   FRANKLIN           VA   PUBLIC

            MANY TREES DOWN ON BLUEWATER DRIVE NEAR SCRUGGS. COUPLE
            TREES ON HOUSES WITH POWER LINES ALSO TOPPLED AT ONE
            RESIDENCE. QUARTER SIZE HAIL ALSO OBSERVED. EVENT TOOK
            PLACE BETWEEN 700 AND 715 PM.

&&

JH
Special weather statement, Jul 23, 10:24 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1124 AM EDT SAT JUL 23 2011

VAZ010-012-013-231615-
BLAND VA-PULASKI VA-WYTHE VA-
1124 AM EDT SAT JUL 23 2011

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT BLAND...PULASKI AND
WYTHE COUNTIES...

AT 1117 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
BLAND...MOVING SOUTHEAST AT 10 MPH. OTHER HEAVIER SHOWERS AND STORMS
WERE DEVELOPING NEAR PULASKI AND JUST NORTH OF MAX MEADOWS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH ANY OF THE STORMS.. VERY
HEAVY RAIN WILL FALL...AND MAY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IF ON OR NEAR
CLAYTOR LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A
VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH TO CAPSIZE YOUR
VESSEL. FREQUENT CLOUD TO GROUND LIGHTNING MAY ALSO ACCOMPANY SOME
OF THE STORMS.

THESE STORMS WILL BE NEAR MAX MEADOWS AROUND 1150 AM...GUNTON PARK
AROUND 1155 AM...PULASKI AROUND 1205 PM AND DRAPER AROUND 1215 PM.
OTHER STORMS MAY ALSO DEVELOP FROM PULASKI SOUTHEAST TO NEAR CLAYTOR
LAKE BETWEEN 1130 AM AND NOON.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3719 8099 3717 8087 3715 8086 3716 8084
      3702 8056 3699 8054 3697 8055 3694 8059
      3694 8063 3690 8068 3688 8074 3703 8113

JH

The radar

The Roanoke radar (KFCX), 38 km away, was scanning. The volume nearest the first event began at 16:08 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
July 23, 11:08 AM EST
Where
Pulaski County, 0.88 mi NE of Newbern
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.090, -80.690

Thunderstorm winds blew a tree down.

Thunderstorm Wind, Pulaski

When
July 23, 11:13 AM EST
Where
Pulaski County, 1.79 mi WSW of Hiwassee
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.960, -80.750

Thunderstorm winds blew down several trees on Delton Road and Boyd Road.

Thunderstorm Wind, Danville (C)

When
July 23, 1:50 PM EST to 2:10 PM EST
Where
Danville (C) County, 2.49 mi W of Danville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.585, -79.465

Thunderstorm winds blew down a tree on Pinecrest Drive and another on Holland Road.

Thunderstorm Wind, Pittsylvania

When
July 23, 2:10 PM EST to 2:20 PM EST
Where
Pittsylvania County, 2.77 mi WSW of Whiteoak to 0.38 mi ESE of Blairs
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
36.703, -79.445

Several trees were blown down by thunderstorm winds in the Pleasant Gap Drive and Franklin Turnpike area. Another tree was down on Highway 29 near Blairs.

Thunderstorm Wind, Bedford

When
July 23, 4:15 PM EST
Where
Bedford County, 1.64 mi SSW of Peaksville to 2.76 mi S of Peaksville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.397, -79.556

Several trees and tree limbs were blown down on Peaks Road.

Thunderstorm Wind, Bedford

When
July 23, 4:20 PM EST
Where
Bedford County, 1.49 mi SSW of Peaksville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
37.400, -79.560

Thunderstorm winds blew a large tree down on Kelso Mill Road near the intersection with Route 43.

Thunderstorm Wind, Appomattox

When
July 23, 5:05 PM EST
Where
Appomattox County, 3.5 mi S of Stonewall
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.370, -78.980

Thunderstorm winds blew down a tree at the 6000 block of Stage Road.

Thunderstorm Wind, Campbell

When
July 23, 5:05 PM EST
Where
Campbell County, Concord
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.350, -78.980

A 60 foot pine tree was blown down by thunderstorm winds.

Thunderstorm Wind, Campbell

When
July 23, 5:35 PM EST
Where
Campbell County, 3.44 mi NE of Posm
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.410, -79.030

Three 4 inch diameter tree limbs were blown down, one of which fell on a power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336663, 336664, 336665, 336667, 336679, 338689, 336681, 336682, 336683.